Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Intelence?
Mar 9, 2008

Dear Dr.

I am switing out the PI's for Intelence. Currently on boosted Lexiva with Truvada. Going to start just Truvada and intelence. I have tested resistance to the old nnrti's. My dr. wants to do VL within 1 mos to ensure it works. If not, the plan is to resume the old combo. Stopping PI cause of GI issues, and reduce pill and copay count. Plus High trigycerides from ritonavir. Sound reasonable?

Response from Dr. Sherer

Honestly, no. I can't give you a fully informed answer, because I lack too much information that is specific to your case, but your plan concerns me, so I will explain why and offer you and your physician some alternatives to consider.

In general, a single drug switch for toxicity is a well-accepted strategy, provided that the relative potency of the two agents is similar. It is also true that the demands on a single drug in this setting when the viral load is below detection are less than in the setting of initial therapy with high viral load.

Still, the maximal potency of etravirine (Intelence) is in the range of 1-1.5 log, and somewhat lower if you have one or more NNRTI mutations. If you have never been treated with an NNRTI, this might be true in your case, but more likely you have failed an NNRTI-based regimen in the past, which is the reason that your doctor has chosen etravirine.

If I were your physician, I would be reluctant to rely on etravirine as the anchor of your current regimen. The information in your past resistance tests will inform this question, but even then, minority species that might harbor other NNRTI mutations may not be detected by standard resistance testing. Another important key factor would be whether there is any evidence that tenofovir is compromised by either the K65R (I would guess not) or multiple TAMs from earlier NRTI therapies, including AZT or D4T.

You and your doctor have other options that you can consider. The GI toxicity of one PI such as boosted fAPV may be reduced by a substitution of another boosted PI such as atazanavir or the newer lopinavir tablet formulation, for example. To address the copay issue, Kaletra offers coformulation of ritonavir and lopinavir. Unless the triglyceride were severely elevated, e.g. over 6-800, I would be reluctant to factor this into this decision, as your continuing virologic control should be your highest priority. This option might also be useful to you, since one part of your plan is to return to the current regimen if it fails - so perhaps the search for a better tolerated PI is worthwhile.

Finally, even if your proceed with this plan, I might suggest that you and your doctor first add the etravirine to your current regimen and observe side effects and virologic control. If all is well, you could then observe the effect of discontinuing the PI.


Previous
viral load blip
Next
Atripla for AIDS treatment

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement